Illinois, 2024

Rip Current in Illinois, August 7, 2024

August 7, 2024 · NWS LOT · 1 event in 1 county or zone

Two men required rescuing after jumping into the lake near 12th Street Beach on the afternoon of the 7th. Both men were recovered and transported to a local hospital in critical condition.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Two men required rescuing after jumping into the lake near 12th Street Beach on the afternoon of the 7th. Both men were recovered and transported to a local hospital in critical condition. One of the individuals later died in the hospital. A Beach Hazards Statement was in effect at the time advertising 4 to 7 foot waves and dangerous currents along the Illinois lakeshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 7, 11:31 AM CST, 59 minutes earlier. Its key messages:

  • Dangerous swimming conditions will continue at southern Lake Michigan beaches through this evening.
  • A pleasant pattern with dry and relatively cool conditions will prevail through at least the middle of next week.
  • Warming temperatures, humidity levels, and chances for region-wide precipitation will return by the middle of the month.
Area forecast discussion, Aug 7, 11:31 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1231 PM CDT Wed Aug 7 2024

.KEY MESSAGES...

- Dangerous swimming conditions will continue at southern Lake
  Michigan beaches through this evening.

- A pleasant pattern with dry and relatively cool conditions
  will prevail through at least the middle of next week.

- Warming temperatures, humidity levels, and chances for region-wide
  precipitation will return by the middle of the month.

&&

.DISCUSSION...
Issued at 156 AM CDT Wed Aug 7 2024

Through Thursday:

Surface analysis shows a broad high pressure system situated in
the northern Great Lakes and a low pressure system centered in
eastern KY. A fairly tight pressure gradient between these two
systems has led to gusty northeasterly winds in the area that
will continue into the afternoon today. Winds will slowly start
to decrease this afternoon as the high pressure begins to settle
overhead. However, these strong northeasterly winds, with gusts
in the 20-25 mph range, will continue generating large waves
into the afternoon, leading to dangerous swimming conditions at
southern Lake Michigan beaches through the majority of the day
today. Waves will start to come down in the late afternoon and
into the evening. The current beach hazard statement ends at 3pm
this afternoon, however, wave trends will continue to be
monitored through the day today.

High temperatures today are expected to reach the upper 70s with
some areas possibly pushing 80 degrees as skies clear through
the day. With dew points in the upper 50s and low 60s, the humid
feeling of the past couple of days is behind us. Temperatures
on Thursday will be slightly warmer ahead of an approaching cold
front with highs in the low 80s areawide. This cold front is
expected to pass late Thursday afternoon, but dry mid-level air
will inhibit precipitation from forming.

Carothers

Thursday Night through Tuesday:

Friday and into early next week, an upper-level low and associated
pool of seasonably cool air will stall over the Great Lakes giving
way to a period of pleasant weather. Daily highs will be in the
upper 70s to around 80, and overnight lows will be in the low to mid
50s. With deep moisture shunted well away from our area, the pattern
will not be supportive of widespread rainfall. With that said,
healthy cumulus fields each afternoon may spit out sprinkles from
time to time, especially as little upper-level vort lobes rotate
around the broad upper-level low and over our heads.

Ensemble model guidance advertises that the upper-level pattern will
begin to change toward the end of next week as ridging builds into
the central United States. Indeed, the "squint test" applied to
ensemble meteograms of a broad field of variables supports rising
temperatures, humidity levels, and a return of regional
precipitation chances on or after August 15th or so.

Borchardt

&&

.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1230 PM CDT Wed Aug 7 2024

Key messages:
- Low chance for MIFG at RFD/DPA late tonight/early THU AM
- Low chance for east wind shift Thursday afternoon at ORD/MDW

A steady east northeast breeze will continue through early
evening around 15kt. Winds become light and variable overnight,
eventually returning to a light west to northwest direction on
Thursday. A lake breeze will move inland in the afternoon
turning winds northeast at GYY. Confidence in the lake breeze
reaching ORD and MDW remains too low to include with this update
as it may stall just east of the terminals.

There is a signal for shallow fog development across interior
northern Illinois early Thursday morning. Have opted to keep
this out of the RFD/DPA TAFs with this update though an
introduction of MVFR or lower visibility can't be ruled out with
later updates.

Otherwise VFR conditions are forecast through the period with
increasing high cloud coverage expected on Thursday ahead of an
approaching cold front.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement until 9 PM CDT this evening for ILZ006-
     ILZ103-ILZ104.

IN...Beach Hazards Statement until 9 PM CDT this evening for INZ001-
     INZ002.

LM...Small Craft Advisory until 3 PM CDT this afternoon for the IL
     and IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 7, 9:01 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1001 AM CDT Wed Aug 7 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-081515-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1001 AM CDT Wed Aug 7 2024 /1101 AM EDT Wed Aug 7 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Dangerous swimming conditions will continue at Lake Michigan
beaches through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

LMZ740>745-081515-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1001 AM CDT Wed Aug 7 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cook

When
August 7, 12:30 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cook2024-08-07MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211577.